Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 419, NWS Jackson, MS

June 14, 2008Choctaw County, Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 14, 2008, 1:44 PM CDT for Choctaw County, Webster County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2008, 1:44 PM CDT (18:44 UTC)
Expired
Jun 14, 2008, 2:11 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Choctaw County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:50 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 14, 10:50 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT SAT JUN 14 2008

.DISCUSSION...THE MCS OVERNIGHT NEVER QUITE MADE IT INTO THE CWA AND
IT CONTINUES TO DISSIPATE OVER SOUTHERN AR/NWRN LA/NERN TX. WITH IT
QUICKLY DISSIPATING THE EXPANSIVE CIRRUS SHIELD THAT IT DID HAVE
THAT WAS EXPANDING OVER OUR AREA WILL ALSO DISSIPATE AND THIS SHOULD
ALLOW US TO WARM UP. CONVECTION WILL REDEVELOP AND ALREADY HAS IN
FAR ERN MS. THE QUESTION IS WHETHER WE WILL HAVE ANY STRONG/SEVERE
STORMS. THIS MORNINGS SNDG DID NOT SHOW IMPRESSIVE LAPSE RATES BUT
THE FORECAST HAS US WARMING TO THE UPPER 80S AND NEAR 90 ALONG AND
EAST OF THE TRACE. THIS WILL DESTABILIZE THINGS AND HELP TO IMPROVE
THE LAPSE RATES(VT APPROACHING 27). LOOKING AT THE RUC AND SHV
SNDG...THERE IS A SMALL AREA OF 20-25KT MID LEVEL FLOW THAT WILL
MOVE INTO THE AREA LATER TODAY WHICH WOULD PROVIDE MORE THAN ENOUGH
OF A KICK TO TSRA. IN ADDITION THERE WILL ALSO BE DIFFLUENCE OVER
THE REGION AND EVEN BETTER DIVERGENCE OVER THE NE. THIS ALL COULD
LEAD TO A FEW POTENT STORMS ALONG AND EAST OF THE TRACE. ONE THING
TO NOTE...WE HAVE TO AT LEAST REACH THE UPPER 80S(88 OR GREATER). IF
WE CONVECT TOO EARLY...WHICH MAY ALREADY BE THE CASE AS WE ARE
STARTING TO CONVECT ACROSS ERN AND SERN MS...THEN WE WOULD LIKELY
NOT SEE WIDESPREAD 88 OR GREATER TEMPS AND NOT REALIZE THE
INSTABILITY POTENTIAL. I HAVE UPDATED THE PROB HAZARD GRIDS TO SHOW
THE BEST CHANCE FOR ROUGH WEATHER ALONG AND EAST OF THE TRACE...ALSO
THE HWO HAS BEEN UPDATED TO SHOW THIS AS WELL. UPDATED ZFP AND GRIDS
WILL BE OUT SHORTLY TO BACK OFF ON THE POPS IN THE NW WHERE
MEASURABLE RAIN MAY HAVE A REAL DIFFICULT TIME NOW SINCE THE MCS
NEVER QUITE MADE IT INTO THE DELTA. A NEW ZFP WILL ALSO HAVE TO BE
SENT OUT SHORTLY AFTER NOON TO TAKE CARE OF SOME LINGERING MORNING
WORDING.

&&

.PREV DISCUSSION...

SHORT TERM...TODAY THROUGH SUNDAY...GREATER RAIN
CHANCES ARE EXPECTED ACROSS OUR AREA TODAY. REGIONAL RADARS CONTINUE
TO SHOW A LINE OF THUNDERSTORMS STRETCHING ACROSS SOUTHERN OKLAHOMA
AND CENTRAL ARKANSAS. THIS ACTIVITY IS EXPECTED TO CONTINUE SAGGING
SOUTHEAST INTO OUR CWFA TODAY. AN UPPER LEVEL TROUGH AXIS ASSOCIATED
WITH THE LARGE CLOSED LOW SPINNING OVER MANITOBA THIS MORNING WILL
HELP PUSH THE CONVECTIVE ACTIVITY SOUTH ALONG WITH A WEAK COLD
FRONT. OUR AIRMASS REMAINS QUITE MOIST WITH LOWER 70 DEW POINTS AND
PWS APPROACHING TWO INCHES. THE 00Z SUN JAN SOUNDING PW WAS 1.86IN.
LITTLE DEEP LAYER SHEAR AND WEAK MID LEVEL LAPSE RATES WILL BE OVER
OUR AREA TODAY BUT STRONG DAYTIME HEATING WILL LEAD TO DECENT LOW
LEVEL LAPSE RATES AND MLCAPES 2000-2400J/KG. THIS WILL RESULT IN THE
POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON AND
EVENING...SOUTH OF WHERE THE THUNDERSTORMS OCCUR THIS MORNING. THE
ACTIVITY WILL LIKELY MOVE OVER THE HIGHWAY 82 CORRIDOR THIS MORNING
AND PUSH TO THE INTERSTATE 20 CORRIDOR BY NOON. GREATEST CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS APPEARS SOUTH OF I-20 THIS AFTERNOON.
GUIDANCE MAX TEMPS WERE AMONG THE LOWEST ENSEMBLE MEMBERS IN THE
NORTH TODAY BUT HAVE CUT A DEGREE OR TWO MORE OFF DUE TO EXPECTED
CLOUD COVER AND RAIN. GUIDANCE POPS CAME IN LOW THIS MORNING IN THE
NORTH AND HAVE GONE ABOVE GUIDANCE BASED ON LATEST RADAR TRENDS. THE
CONVECTIVE ACTIVITY WILL LIKELY SEE A MARKED DECREASE AFTER SUNSET
BUT CONTINUE TO SHIFT SOUTH TONIGHT AS THE WEAK FRONT DRIFTS THROUGH
THE CWFA. THE GFS IS A LITTLE SLOWER WITH THE SOUTHWARD MOVEMENT OF
THE FRONT AND MAINTAINS ACTIVITY FARTHER NORTH INTO SUNDAY THAN
PREVIOUS RUNS. HAVE LEANED TOWARD LATEST MAV POPS TONIGHT AND
SUNDAY. DRIER AIR AND MORE INSOLATION SUNDAY SHOULD ALLOW OUR
NORTHERN ZONES TO WARM BACK INTO THE LOWER 90S. UPPER 80S AND BETTER
RAIN CHANCES ARE EXPECTED IN THE SOUTH. /22/

LONG TERM...SUNDAY NIGHT THRU FRIDAY...GFS AND EURO IN SOMEWHAT GOOD
AGREEMENT AT LEAST THRU THURSDAY. INITIALLY FROM SUNDAY NIGHT INTO
MONDAY...WEAK SURFACE FRONT LOOKS TO HANG UP OVER SE AR/NW MS AS
MID/UPPER LEVEL RIDGING OCCURS OVER THE REGION. WITH EXPECTED WARMTH
IN THE LOW/MID 90S MONDAY...DO EXPECT TO SEE SOME ISOLATED
CONVECTION...ESPECIALLY IN THE NW WHERE MOISTURE POOLS ALONG STALLED
BOUNDARY AND OVER THE SOUTH WHERE PW/S EXCEED 1.5 INCHES.

MOVING INTO MONDAY NIGHT/TUESDAY...MID/UPPER LEVEL RIDGE LOOKS TO
DRIFT OFF TO THE SOUTH AND BE REPLACED BY SOMEWHAT PROGRESSIVE NW
FLOW. THIS WILL ALLOW OLD STAGNANT BOUNDARY OVER THE NW CWA TO GET A
NUDGE TO THE SOUTH DURING PEAK HEATING TUESDAY. WITH PW/S
APPROACHING 2 INCHES ALONG FRONTAL BOUNDARY...EXPECT TO SEE SOME
LOCALLY HEAVY RAIN OCCUR IN THE SCATTERED STORMS THAT DEVELOP AREA
WIDE.

EXPECT CONVECTION TO WANE DURING THE EVENING TUESDAY...BUT
APPROACHING SHORTWAVE IN NW FLOW AND ASSOCIATED MCS MAY BE CLOSE
ENOUGH TO NW PORTIONS FOR AT LEAST SOME ISOLATED CONVECTION PRIOR TO
DAWN WEDNESDAY. MCS LOOKS TO BREAK UP INTO MORE SCATTERED CONVECTION
DURING THE HEAT OF THE DAY WEDNESDAY...ONCE AGAIN AREA WIDE.

THURSDAY LOOKS TO BE A RATHER TRANQUIL DAY AFTER MORNING LOWS IN THE
60S...AFTERNOON MAXES REACH INTO THE UPPER 80S/LOWER 90S. BRIEF
SHORTWAVE RIDGING ALONG WITH SURFACE HIGH PRESSURE WILL PROVIDE FOR
A SHORT BREAK FROM THE CONVECTION. EXCEPTION WILL BE IN THE SRN
ZONES WHERE SOME RESIDUAL MOISTURE...ALONG WITH HEATING...MAY SPARK
OFF ONE OR TWO STORMS.

DESPITE SIMILAR FLOW PATTERNS BETWEEN THE EURO AND GFS
FRIDAY...DISAGREEMENTS DO EXIST BETWEEN STRENGTH OF SHORTWAVES
EMBEDDED IN THE FLOW AND ASSOCIATED COVERAGE OF CONVECTION. DUE TO
LOW CONFIDENCE IN MODEL SOLUTIONS THIS FAR OUT...WENT WITH THE GFS
LESS AGGRESSIVE SOLUTION. /GRG/

&&

.AVIATION...RIGHT NOW EVERYONE SHOULD MOSTLY REMAIN IN VFR STATUS
UNTIL CONVECTION MOVES OVERHEAD. GLH AND POSSIBLY GWO SHOULD HAVE
THE MOST DIFFICULT TIME SEEING ANY CONVECTION AND COULD REMAIN IN
VFR STATUS THROUGH THE DAY AND TONIGHT. AS FOR THE REST OF THE AREA
CONVECTION WILL AFFECT THESE SITES AT SOME POINT TODAY. THIS WOULD
MAINLY CAUSE BOTH VISBIES AND CEILINGS TO DROP INTO MVFR AND IFR
STATUS TEMPORARILY. RAIN COULD BE HEAVY ENOUGH TO DROP VISBIES INTO
LIFR FOR A SHORT WHILE. IN ADDITION TO THAT GUSTY WINDS FROM TSRA
COULD POSE A PROBLEM AND AN AIRPORT WEATHER WARNING MAYBE NEEDED IF
ANY OF THESE STORMS APPROACH STRONG/SEVERE CRITERIA THIS AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  70  92  70 /  56  33  27   8
MERIDIAN      87  69  92  66 /  57  31  30  10
VICKSBURG     89  72  93  70 /  41  31  21   9
HATTIESBURG   89  70  90  70 /  65  34  52  16
NATCHEZ       88  71  89  70 /  46  27  44  10
GREENVILLE    86  70  94  71 /  63  21  11  15
GREENWOOD     86  70  92  70 /  62  24  12  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB
Hazardous weather outlook, Jun 14, 10:17 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1017 AM CDT SAT JUN 14 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151530-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1017 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. WIND
GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN...AND EVEN SOME SMALL HAIL
WILL BE THE MAIN THREAT FROM THESE STORMS. THE MAIN AREAS OF CONCERN
LOOK TO BE AROUND AND EAST OF THE NATCHEZ TRACE. AS THIS AREA TRIES
TO WARM UP TODAY AND DESTABILIZE IT WILL COMBINE WITH A SUBTLE DISTURBANCE
MOVING EAST OUT OF NORTHEAST TEXAS WHICH WOULD PROVIDE ENOUGH OF A
KICK TO ALLOW A FEW STORMS TO BECOME POTENT. THE PRIME TIME FOR ANY
STRONG OR SEVERE STORMS WILL BE THIS AFTERNOON WITH SOME LINGERING
ACTIVITY INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORM CLUSTERS LOOK TO BE POSSIBLE
BETWEEN TUESDAY AND WEDNESDAY NIGHT AS A WEAK FRONT STALLS OVER THE
REGION AND SEVERAL POTENT UPPER LEVEL DISTURBANCES DROP SOUTHEAST OUT
OF THE PLAINS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

99

In the hours before

Special weather statement, Jun 14, 1:16 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT SAT JUN 14 2008

MSZ026-141855-
GRENADA MS-
116 PM CDT SAT JUN 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED OVER GORE SPRINGS AT 116 PM CDT...MOVING
EAST AT 8 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BANNAN
Special weather statement, Jun 14, 1:19 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT SAT JUN 14 2008

MSZ029-141905-
WEBSTER MS-
119 PM CDT SAT JUN 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF CLARKSON AT 119
PM CDT...MOVING SOUTHEAST AT 13 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BANNAN
Special weather statement, Jun 14, 1:38 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUN 14 2008

MSZ029-141940-
WEBSTER MS-
138 PM CDT SAT JUN 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 8 MILES SOUTHWEST OF EMBRY AT 138 PM CDT...MOVING EAST AT 16
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER WEBSTER COUNTY AND
THESE HAVE THE POTENTIAL TO BECOME STRONG WITH GUSTY WINDS AND SMALL
HAIL.

PEOPLE IN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BANNAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:38 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha35 min
Jun 14, 2:57 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster48 min
Jun 14, 3:30 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Montgomery45 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningJANKemper38 min
Jun 14, 4:38 PM CDTSevere Thunderstorm WarningJANNeshoba52 min
Jun 14, 4:42 PM CDTSevere Thunderstorm WarningJANWinston33 min
Jun 14, 4:52 PM CDTSevere Thunderstorm WarningJANLamar38 min
Jun 14, 4:56 PM CDTSevere Thunderstorm WarningJANForrest49 min
Jun 14, 4:59 PM CDTSevere Thunderstorm WarningJANLeake31 min
Jun 14, 5:17 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton28 min
Jun 14, 5:52 PM CDTSevere Thunderstorm WarningJANCovington, Jones, Smith53 min
Jun 14, 5:55 PM CDTSevere Thunderstorm WarningJANClarke, Jasper50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.